Utah, 2003

Dense Fog in Utah, January 5 to 6, 2003

January 5 to 6, 2003 · NWS GJT · 1 event in 1 county or zone

Moist and stable conditions resulted in widespread dense fog across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moist and stable conditions resulted in widespread dense fog across the eastern Uinta Basin. The Vernal ASOS reported visibilities down to 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 5, 3:02 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jan 5, 3:02 PM MST, 4 hours 58 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MST SUN JAN 5 2003

UPDATED TO ADD A WINTER WEATHER ADVISORY FOR THE I-70 CORRIDOR
FROM DE BEQUE EAST THROUGH EAGLE DUE TO LOCALLY HEAVY SNOW AND
REPORTS OF NUMEROUS ACCIDENTS ALONG THE HIGHWAY.  ADVISORY WILL BE IN
EFFECT UNTIL 9 PM MST THIS EVENING.

UPPER LOW DROPPING SOUTH THROUGH WYOMING WITH CONVECTIVE SNOWS
FALLING ALONG THE LEADING EDGE OF FRONTAL BOUNDARY. KGJX WSR-88D
INDICATING PLENTY OF ACTIVITY DROPPING SOUTH THROUGH THE REGION...
WITH HEAVY SNOW FALLING IN SOME AREAS.  LOCAL SNOWFALL AMOUNTS
ALREADY IN THE 2-6 RANGE OVER PORTIONS OF THE NW PLATEAU....
ALTHOUGH ACTIVITY WL BE ON THE DECREASE OVER THIS AREA THE REST
OF THIS AFTERNOON AND EVENING AS SFC FRONT CONTS TO MOVE SOUTH. WITH
ACTIVIY ON THE DECREASE...HAVE OPTED NOT TO ISSUE A SNOW ADVISORY
ATTM SINCE ADDITIONAL ACCUMULATIONS WL BE ON THE LIGHT SIDE.

IR IMAGERY INDICATING COOLING CLOUD TOPS REDEVELOPING OVER THE
CENTRAL PORTIONS OF THE FCST AREA THIS AFTEROON.  EXPECT A FAIRLY
IMPRESSIVE BAND OF SNOW TO CONT TO DROP SOUTH THROUGH THE
EARLY EVENING HOURS.  COLD CORE THEN MOVES OVER...KEEPING CONDS
UNSETTLED THROUGH LATE THIS EVENING FOR A CONTINUATION OF SNOW
SHOWERS. AS FLOW COMES AROUND TO THE NORTHEAST AND EAST...EXPECT SOME
ENHANCED ACTIVITY FOR THE EASTERN UINTA MOUNTAINS IN NORTHEAST
UTAH THIS EVENING...WHICH WL BE IN A FAVORABLE POSITION FOR LOCAL
OROGRAPHIC SNOWFALL.  HOWEVER...REMAINDER OF THE NORTHERN ZONES WL
SEE A DRAMATIC DECREASE IN ACTIVITY AS OVERALL DOWNSLOPE COMPONENT
TAKES HOLD.  WL SHIFT FOCUS OF SNOW SHOWERS INTO THE SOUTHERN
ZONES AFTER MIDNIGHT TONIGHT.

THE UPPER LOW WL CONT TO DROP SOUTH INTO SOUTHERN AZ BY MIDDAY
MONDAY...WITH SNOW SHOWERS DIMINISHING OVER THE SOUTHERN ZONES
DURING THE DAY ON MONDAY.  UPPER LEVEL RIDGE BUILDS IN LATE
MONDAY...WITH MODEL TIME SETIONS INDICATING VERY DRY AND STABLE
CONDS SETTING UP. WITH FRESH SNOWFALL IN THE UINTA BASIN IN
NORTHEAST UTAH...EXPECT ANOTHER ROUND OF LOW CLOUDS AND FOG TO START
OFF THE NEW WORK WEEK.  HAVE MADE ADJUSTMENTS TO THE GRIDS TO COVER
THESE DETAILS.  EXPECT SOME FAIRLY DECENT DIURNAL SWINGS IN TEMPS
STARTING MONDAY NIGHT AND CONTINUING THROUGH WEDNESDAY WITH MOSTLY
CLEAR...DRY AND STABLE CONDS IN PLACE. JDC

EXTENDED (THU THROUGH SUN)...SHORT WAVE RIDGE WILL MOVE ACROSS
CWA ON THURSDAY BUT CLOUDS WILL INCREASE ACROSS NORTHERN SECTIONS
AHEAD OF TROUGH ENTERING GREAT BASIN. THE NEW MODEL RUNS ARE A BIT
SLOWER WITH NEXT SYSTEM....WITH A SHORT WAVE MOVING ACROSS
NORTHERN CWA ON FRIDAY AND HAVE CONTINUED SLIGHT CHANCE OF SNOW
SHOWERS FOR NORTHERN AND CENTRAL MOUNTAINS. PATTERN DRIES SLIGHTLY
BUT WEAK WAVES WILL CONTINUE A SLIGHT CHANCE OF SNOW SHOWERS OVER
NORTHERN MOUNTAINS THIS WEEKEND. TEMPS LOOK GOOD. MPM

.GJT...WINTER WEATHER ADVISORY UNTIL 9 PM MST FOR COZ007>008.
Hazardous weather outlook, Jan 5, 5:00 AM MST, 15 hours before
COZ001>014-017>023-UTZ022>025-027>029-061159-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST SUN JAN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

THIS MORNING...PATCHY DENSE FOG IN THE COLORADO NORTHWEST PLATEAU AND
IN THE EASTERN UINTA BASIN COULD CAUSE LOCALLY HAZARDOUS DRIVING
CONDITIONS. HIGHWAYS 40 AND 64...ALONG THE YAMPA AND WHITE RIVERS
RESPECTIVELY...ARE VULNERABLE TO POOR VISIBILITY DUE TO FOG.

THIS AFTERNOON AND EVENING...A COLD FRONT WILL PUSH THROUGH THE
REGION. BRIEF BUT LOCALLY HEAVY SNOWFALL AND STRONG...BUFFETING WINDS
WILL CAUSE HAZARDOUS DRIVING CONDITIONS IN THE MOUNTAINS OF EASTERN
UTAH AND WESTERN COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 5, 8:00 PM MST to January 6, 11:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338278.